Lightning, Poweshiek
- When
- June 23, 6:38 AM CST
- Where
- Poweshiek County, 0.21 mi WSW of Grinnell
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 41.749, -92.734
Thunderstorms moved through the Grinnell area during the early morning hours of the 23rd. Lightning struck a house southeast of Grinnell.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Thunderstorms moved through the Grinnell area during the early morning hours of the 23rd. Lightning struck a house southeast of Grinnell. A house fire started a few hours after the lightning strike, caused by damage from the strike itself.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 23, 5:55 AM CST, 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 655 AM CDT WED JUN 23 2010 .UPDATED 12Z AVIATION DISCUSSION... .DISCUSSION... A SURFACE LOW OVER NW KANSAS HAS A WARM FRONT ARCING ACROSS NORTHERN IOWA. STRONG THETA-E ADVECTION ALONG AND NORTH OF THIS BOUNDARY. WE ALSO HAVE CAPES AROUND 5000 J/KG AND EFFECTIVE HELICITY BETWEEN 200-300. THIS WILL SUSTAIN STORMS ACROSS THE AREA THROUGH AT LEAST MID MORNING. ADDITIONAL STORMS ALREADY REDEVELOPING OVER EASTERN NEBRASKA ALONG A COLD FRONT. LATER TODAY AS THE COLD FRONT PUSHES ACROSS...AN UPPER LEVEL WAVE MOVES ACROSS MN AND BRUSHES NORTHERN IOWA AND THIS WILL BRING ANOTHER ROUND OF STRONG TO SEVERE STORMS TO MAINLY NORTHERN AND EASTERN IOWA. AFTER THIS AFTERNOON...HIGH PRESSURE BUILDS INTO CENTRAL IOWA FOR THURSDAY INTO FRIDAY. THIS SHOULD GIVE A CHANCE FOR THINGS TO DRY OUT AS WE WARM BACK UP INTO THE 90S FOR THE WEEKEND. ANOTHER SHORTWAVE AND FRONTAL BOUNDARY WILL AFFECT NORTHERN IOWA LATE FRIDAY THROUGH SATURDAY BRINGING ANOTHER ROUND OF THUNDERSTORMS TO NORTHERN IOWA. WARM ADVECTION AND A LLJ OF 40-50KTS WILL FIRE STORMS IN SOUTH DAKOTA AND THEY WILL MOVE EAST MAINLY ACROSS MN SATURDAY BUT GIVEN THE PROXIMITY OF THE BOUNDARY I KEPT CHANCE POPS ACROSS THE FAR NORTH. NO CHANGES WERE MADE TO THE FORECAST BEYOND FRIDAY AND ONLY MINOR ADJUSTMENTS MADE TO TEMPS THROUGH THAT TIME. && .AVIATION... 23/12Z...THUNDERSTORMS MOVING ALONG A BOUNDARY FROM SE NEBRASKA ACROSS CENTRAL IOWA WILL PERSIST THROUGH 15Z. STRONG WIND GUSTS... ISOLATED TORNADOES AND LARGE HAIL ARE POSSIBLE. A COLD FRONT WILL MOVE THROUGH IOWA THROUGH THIS AFTERNOON. EXPECT SFC FLOW TO GRADUALLY SHIFT FROM SOUTHEAST TO SOUTHWEST THEN BECOME NORTHWEST. THUNDERSTORMS WILL ACCOMPANY THIS FRONT AND A FEW STRONG/SEVERE STORMS ARE POSSIBLE NEAR KALO AND KOTM 18Z-23Z. && .HYDROLOGY... WIDESPREAD 2INCH RAINFALL AMOUNTS OVER NORTHERN IOWA OVERNIGHT WILL BE IMPACTING RIVERS. THERE WILL LIKELY BE ADDITIONAL RIVERS GOING INTO FLOOD AND AERIAL FLOOD WARNINGS WILL LIKELY REPLACE FLASH FLOOD WARNINGS CURRENTLY IN EFFECT. AS THESE WATERS MOVE DOWNSTREAM THEY WILL CAUSE ADDITIONAL RISES TO RIVERS IN SOUTHERN IOWA. ONE CONCERN IS WHERE THE STORMS WILL FIRE LATER TODAY AND HOW MUCH RAINFALL WILL BE PRODUCED. CURRENT THINKING IS THAT THE BIGGER RAINFALL AMOUNTS WILL OCCUR MORE OVER EASTERN IOWA BUT THIS WILL NEED TO BE MONITORED. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY MORNING FOR ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE- BREMER-BUTLER-CALHOUN-CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD- DALLAS-DAVIS-DECATUR-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE- HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-LUCAS-MADISON- MAHASKA-MARION-MARSHALL-MONROE-PALO ALTO-POCAHONTAS-POLK- POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN- WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT. && SHORT TERM/LONG TERM/AVIATION/HYDROLOGY...FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 418 AM CDT WED JUN 23 2010 IAZ004>006-015-016-023-024-033>035-044>047-057>060-070>073-081>084- 092>095-240930- EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-SAC- CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS- POLK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-TAYLOR- RINGGOLD-DECATUR-WAYNE- 418 AM CDT WED JUN 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY WEST OF INTERSTATE 35. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA THIS MORNING. HEAVY RAIN IS POSSIBLE WITH THESE STORMS. A FEW STORMS MAY ALSO PRODUCE LARGE HAIL AND DAMAGING WIND. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY ADDITIONAL CHANCES FOR THUNDERSTORMS WILL OCCUR FRIDAY NIGHT THROUGH SUNDAY. IT IS TOO EARLY TO DETERMINE THE SEVERE POTENTIAL OF THE STORMS LATER THIS WEEKEND. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH NOON WEDNESDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING INTO EARLY AFTERNOON. REPORTS OF DAMAGE...HEAVY RAINFALL AND ANY FLOODING WOULD BE APPRECIATED. IAZ007-017-025>028-036>039-048>050-061-062-074-075-085-086-096-097- 240930- WORTH-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN- GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-JASPER-POWESHIEK-MARION- MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS- 418 AM CDT WED JUN 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY EAST OF INTERSTATE 35. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER THE OUTLOOK AREA TODAY. THERE WILL BE A ROUND OF STORMS THIS MORNING PRODUCING STRONG WIND AND HEAVY RAINFALL. A SECOND ROUND OF STORMS THIS AFTERNOON WILL BE CAPABLE OF PRODUCING DAMAGING WIND...LARGE HAIL AND AN ISOLATED TORNADO IS ALSO POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY ADDITIONAL CHANCES FOR THUNDERSTORMS WILL OCCUR FRIDAY NIGHT THROUGH SUNDAY. IT IS TOO EARLY TO DETERMINE THE SEVERE POTENTIAL OF THE STORMS LATER THIS WEEKEND. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH NOON WEDNESDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. REPORTS OF DAMAGE...HEAVY RAINFALL AND ANY FLOODING WOULD BE APPRECIATED. FAB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
256 AM CDT WED JUN 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 AM TSTM WND DMG WATERLOO 42.49N 92.35W
06/23/2010 BLACK HAWK IA TRAINED SPOTTER
NUMEROUS TRESS BLOWN DOWN.
&&
AWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
328 AM CDT WED JUN 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 AM TSTM WND DMG 4 W TRIPOLI 42.80N 92.34W
06/23/2010 BREMER IA EMERGENCY MNGR
THREE HOUSES DAMAGED AND TWO BARNS BLOWN DOWN. ONE HOUSE
SHIFTED ON ITS FOUNDATION.
&&
RDONAVONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
345 AM CDT WED JUN 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 AM TSTM WND DMG 2 WSW WATERLOO 42.47N 92.39W
06/23/2010 BLACK HAWK IA BROADCAST MEDIA
LARGE TREES DOWN...POWER LINES DOWN...SOME DAMAGE TO
HOMES ON GLORIA DRIVE. REPORT RELAYED BY KWWL...TIME
ESTIMATED FROM RADAR.
&&
JBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
433 AM CDT WED JUN 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 AM TSTM WND DMG 2 NE SUMNER 42.87N 92.06W
06/23/2010 FAYETTE IA LAW ENFORCEMENT
TREE DOWN...BROKEN WINDOWS...PROPANE LEAK. TIME ESTIMATED
FROM RADAR.
&&
JBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 545 AM CDT WED JUN 23 2010 IAZ061-062-074-075-231145- JASPER-MAHASKA-MARION-POWESHIEK- 545 AM CDT WED JUN 23 2010 AT 542 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL JASPER COUNTY...MOVING EAST AT 40 MPH. WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. BE AWARE OF POSSIBLE PONDING OF WATER ON THE ROADWAYS AND LIMITED VISIBILITY WITH THIS HEAVY RAIN. * THE THUNDERSTORM WILL BE NEAR... SULLY BY 550 AM CDT... LYNNVILLE AND 7 MILES SOUTH OF OAKLAND ACRES BY 555 AM CDT... SEARSBORO AND GRINNELL AIRPORT BY 600 AM CDT... MALCOM BY 610 AM CDT... MONTEZUMA BY 615 AM CDT... 7 MILES NORTH OF BARNES CITY AND 8 MILES SOUTH OF BROOKLYN BY 620 AM CDT... DEEP RIVER BY 625 AM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BEITLICH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
548 AM CDT WED JUN 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 AM HEAVY RAIN 3 WNW GOLDFIELD 42.75N 93.98W
06/23/2010 M4.70 INCH HUMBOLDT IA TRAINED SPOTTER
4.7 INCHES OF TOTAL RAINFALL SINCE YESTERDAY EVENING.
&&
JBThe Des Moines radar (KDMX), 82 km away, was scanning. The volume nearest the first event began at 12:37 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234436.